Bleeding diathesis in patients with chronic myelogenous leukemia receiving dasatinib therapy

Alfonso Quintás-Cardama, Hagop Kantarjian, Farhad Ravandi, Susan O'Brien, Deborah Thomas, Gabriela Vidal-Senmache, William Wierda, Steven Kornblau, Jorge Cortes

Research output: Contribution to journalArticle

91 Scopus citations

Abstract

BACKGROUND: The most frequent nonhematologic side effects associated with dasatinib therapy in patients with chronic myeloid leukemia (CML) are gastrointestinal, rash, and fluid retention syndromes. However, bleeding has been observed in some patients receiving dasatinib. In the current study, the authors investigated the risk factors and management of bleeding associated with dasatinib therapy for CML after imatinib failure. METHODS: The bleeding episodes associated with dasatinib therapy in 138 patients with CML who were consecutively treated at the study institution in clinical trials were evaluated. RESULTS: Bleeding occurred in 32 (23%) patients (grade ≥3 in 9 [7%] patients [according to National Cancer Institute Common Toxicity Criteria]), including in 12% of patients treated in chronic phase, 31% of patients treated in accelerated phase (AP), and 35% of patients treated in blast phase (BP) (P = .02). The majority of episodes (81%) affected the gastrointestinal tract. Basic coagulation studies were normal in 97% of patients who developed bleeding complications. Although 37% of episodes occurred with platelet counts >100 x 109/L, multivariate analysis identified thrombocytopenia and advanced phase CML as risk factors for bleeding. A trend toward an increased risk with a twice-daily schedule was observed (P = .17). Management included dasatinib interruption for a median of 17 days (range, 3-51 days) in 47%, of patients and transfusions in 72% of patients. CONCLUSIONS: Bleeding occurs during dasatinib therapy, particularly in patients with AP or BP disease and low platelet counts. Appropriate clinical monitoring and the timely interruption of dasatinib therapy are warranted in this subset of patients.

Original languageEnglish (US)
Pages (from-to)2482-2490
Number of pages9
JournalCancer
Volume115
Issue number11
DOIs
StatePublished - Jun 1 2009

Keywords

  • Bleeding diathesis
  • Chronic myelogenous leukemia
  • Dasatinib
  • Management
  • Risk factors

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Bleeding diathesis in patients with chronic myelogenous leukemia receiving dasatinib therapy'. Together they form a unique fingerprint.

  • Cite this

    Quintás-Cardama, A., Kantarjian, H., Ravandi, F., O'Brien, S., Thomas, D., Vidal-Senmache, G., Wierda, W., Kornblau, S., & Cortes, J. (2009). Bleeding diathesis in patients with chronic myelogenous leukemia receiving dasatinib therapy. Cancer, 115(11), 2482-2490. https://doi.org/10.1002/cncr.24257